In the JournalsPerspective

Silicone oil in syringes contributes to cluster of inflammatory reactions

A cluster of post-intravitreal injection inflammatory reaction cases was associated in a study with silicone oil droplets released by Saldanha Rodrigues syringes.

The study was designed after six of 33 eyes receiving aflibercept intravitreal injection in one hospital in Brazil between May and August 2016 developed symptoms and signs of inflammation, primarily anterior uveitis and vitritis. The medical records were analyzed to identify possible contributing factors and biophysical tests were performed to determine if specific substances in the syringes might have altered the aggregation states of the medications.

In all six eyes, silicone oil droplets were detected in the vitreous. All cases were injected using SR syringes from the same batch. In the following months, SR syringes were no longer used and no additional case of inflammation occurred.

The surgeon performing the injections in this study strongly agitated the syringe to separate the liquid from the air to prevent the release of air bubbles into the vitreous. The authors of the study hypothesized that intense agitation in combination with the silicone oil present in the internal coating of the syringe might have led to the formation of particles and agglomerates consisting of silicone oil droplets and aggregated proteins.

“In summary, biophysical characterization showed that intense agitation of samples passed through syringes might be important for aggregate formation,” the authors wrote. All patients were treated with corticosteroids and mydriatic drops, and “recovered fairly well after a short time, and most attained the same final VA as the pre-injection level.” – by Michela Cimberle

Disclosure: The authors report no relevant financial disclosures.

A cluster of post-intravitreal injection inflammatory reaction cases was associated in a study with silicone oil droplets released by Saldanha Rodrigues syringes.

The study was designed after six of 33 eyes receiving aflibercept intravitreal injection in one hospital in Brazil between May and August 2016 developed symptoms and signs of inflammation, primarily anterior uveitis and vitritis. The medical records were analyzed to identify possible contributing factors and biophysical tests were performed to determine if specific substances in the syringes might have altered the aggregation states of the medications.

In all six eyes, silicone oil droplets were detected in the vitreous. All cases were injected using SR syringes from the same batch. In the following months, SR syringes were no longer used and no additional case of inflammation occurred.

The surgeon performing the injections in this study strongly agitated the syringe to separate the liquid from the air to prevent the release of air bubbles into the vitreous. The authors of the study hypothesized that intense agitation in combination with the silicone oil present in the internal coating of the syringe might have led to the formation of particles and agglomerates consisting of silicone oil droplets and aggregated proteins.

“In summary, biophysical characterization showed that intense agitation of samples passed through syringes might be important for aggregate formation,” the authors wrote. All patients were treated with corticosteroids and mydriatic drops, and “recovered fairly well after a short time, and most attained the same final VA as the pre-injection level.” – by Michela Cimberle

Disclosure: The authors report no relevant financial disclosures.

    Perspective
    Judy E. Kim

    Judy E. Kim

    All three anti-VEGF agents currently being used have a low incidence of post-injection inflammation, ranging between 0.02% and 0.16%. However, there have been reports of sporadic spurts of increased incidents of sterile inflammation following aflibercept injection. While these incidents could be related to certain batches of the drug, the authors propose other possible causes that are thought provoking.

    They found that, one, all aflibercept-injected eyes with inflammation had silicone oil droplets in the vitreous cavity and were injected with Saldanha Rodrigues syringes, which are more likely to release silicone oil droplets during injection, and, two, intense agitation of samples in the syringes form large protein aggregates, upon biophysical analyses, which may contribute to development of inflammation. They cite other studies that found association between silicone oil-water interfaces (siliconized syringe walls), air-water interfaces (air bubbles) and agitation stress (flicking of syringes at the time of injection) as triggers leading to protein aggregation and particle formation. In addition, a fusion protein, compared with monoclonal antibody, may be more prone to yield insoluble aggregates. Because aflibercept is a fusion protein, they suggest that it may be more prone to aggregation. Based on their findings, we should not “flick” the syringe too aggressively as we try to remove the air bubbles out after drawing up the drugs, especially aflibercept, and try to use silicone-free syringes, when possible, to minimize post-injection inflammation.

    • Judy E. Kim, MD
    • OSN Retina/Vitreous Board Member

    Disclosures: Kim reports she is on the advisory board of or is a consultant to Allergan, Alimera, Clearside, EyePoint, Genentech and Kodiak.